Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 12, NWS Austin/San Antonio, TX

April 1, 200933 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 1, 2009, 4:07 AM CDT for 33 counties in Texas. It took effect at Apr 2, 2009, 10:00 AM CDT. It was in force for 9 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2009, 4:07 AM CDT (09:07 UTC)
In effect from
Apr 2, 2009, 10:00 AM CDT
Expired
Apr 2, 2009, 7:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 11:29 AM CDTNON-TSTM WND DMG5 Nnw Austin, TXPOWER LINES DOWN ON WESTERN HILLS DRIVE...JUST AHEAD OF INTERSECTION OF MOPAC AND LOOP 1 AND NORTHLAND DRIVE
Apr 2, 2:07 PM CDTNON-TSTM WND DMG5 N Austin, TXTREE DOWN AND BLOCKING ROADWAY ON AURORA DRIVE NEAR WEST KOENIG LANE
Apr 2, 2:37 PM CDTNON-TSTM WND DMG10 Nne Austin, TXLARGE DOWNED TREE LIMB BLOCKING PARKFIELD DRIVE JUST NORTH OF WEST BRAKER LANE
Apr 2, 2:55 PM CDTNON-TSTM WND DMG11 Nnw Austin, TXTWO LARGER TREE LIMBS AND MANY SMALLER LIMBS DOWNED WITH GRADIENT WINDS ESTIMATED AT 45 MPH AT CAPITAL METRO PAVILLION PARK AND RIDE AT US HWY 183 NEAR OAK KNOLL
Apr 2, 3:15 PM CDTNON-TSTM WND DMGRound Top, TX*** 1 INJ *** METAL TENT POLES AND CAMPING IMPLEMENTS DAMAGED NEARBY RVS. ONE PERSON HIT IN HEAD BY METAL TENT POLE.
Apr 2, 3:17 PM CDTNON-TSTM WND DMG8 Wsw Austin, TXDOWNED TREE LIMB PARTIALLY BLOCKING ROADWAY ON WILLIAM CANNON DRIVE BETWEEN BECKETT ROAD AND ESCARPMENT BOULEVARD.
Apr 2, 3:40 PM CDTNON-TSTM WND DMGAustin, TXAUSTIN ENERGY REPORTS 2500 CUSTOMERS WITHOUT POWER AFTER A MAXIMUM OF 8000 WITHOUT POWER EARLIER IN THE DAY DUE TO STRONG GRADIENT WINDS. NORTH CENTRAL AUSTIN MOST AFFECTED. MOST OUTAGES DUE TO TREE LIMBS BRUSHING AGAINST POWER LINES CAUSING POWER SURGES AND O

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4172 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 010907
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
407 AM CDT WED APR 1 2009

...CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP ACROSS SOUTH
CENTRAL TEXAS ON THURSDAY ...

.A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS ON THURSDAY.
STRONG NORTHWEST WINDS OF 15 TO 25 MPH AND A VERY DRY AIRMASS
WILL ACCOMPANY THE COLD FRONT. RELATIVE HUMIDITIES THURSDAY
AFTERNOON WILL RANGE FROM THE UPPER TEENS ACROSS OUR EASTERN
COUNTIES TO LESS THAN 10 PERCENT WEST OF INTERSTATE 10.

TXZ171>173-183>194-202>209-217>225-228-012100-
/O.NEW.KEWX.FW.W.0012.090402T1500Z-090403T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
407 AM CDT WED APR 1 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY. 

GUSTY NORTHWEST WINDS OF 15 TO 25 MPH AND RELATIVE HUMIDITIES
FALLING INTO THE TEENS TO SINGLE DIGITS WILL OCCUR FOLLOWING A
COLD FRONT. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY ON THURSDAY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
2 follow-up statements
000 
WWUS84 KEWX 012144 AAA
RFWEWX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT WED APR 1 2009

...CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP ACROSS SOUTH
CENTRAL TEXAS ON THURSDAY ...

.A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS ON THURSDAY.
STRONG NORTHWEST WINDS OF 15 TO 25 MPH AND A VERY DRY AIRMASS
WILL ACCOMPANY THE COLD FRONT. RELATIVE HUMIDITIES THURSDAY
AFTERNOON WILL RANGE FROM THE UPPER TEENS ACROSS OUR EASTERN
COUNTIES TO LESS THAN 10 PERCENT WEST OF INTERSTATE 10.

TXZ193-194-208-209-012245-
/O.CAN.KEWX.FW.W.0012.090402T1500Z-090403T0000Z/
BASTROP-LEE-CALDWELL-FAYETTE-
444 PM CDT WED APR 1 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CANCELLED
THE RED FLAG WARNING. 

ALTHOUGH WINDS AND RELATIVE HUMIDITIES WILL EXCEED CRITICAL
THRESHOLDS ON THURSDAY...RECENT RAINS AND SIGNIFICANT GREEN-UP
WILL NOT ALLOW FOR THE SPREAD OF FIRES.

$$

TXZ171>173-183>192-202>207-217>225-228-030000-
/O.CON.KEWX.FW.W.0012.090402T1500Z-090403T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
444 PM CDT WED APR 1 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

GUSTY NORTHWEST WINDS OF 15 TO 25 MPH AND RELATIVE HUMIDITIES
FALLING INTO THE TEENS TO SINGLE DIGITS WILL OCCUR FOLLOWING A
COLD FRONT. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY ON THURSDAY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
000 
WWUS84 KEWX 021122 AAA
RFWEWX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 AM CDT THU APR 2 2009

...CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP ACROSS SOUTH
CENTRAL TEXAS TODAY...

.A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS TODAY. STRONG
NORTHWEST WINDS OF 20 TO 30 MPH AND A VERY DRY AIRMASS WILL
ACCOMPANY THE COLD FRONT. RELATIVE HUMIDITIES THIS AFTERNOON WILL
RANGE FROM THE UPPER TEENS ACROSS OUR EASTERN COUNTIES TO LESS
THAN 10 PERCENT WEST OF INTERSTATE 10.

TXZ171>173-183>192-202>207-217>225-228-030000-
/O.CON.KEWX.FW.W.0012.090402T1500Z-090403T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
622 AM CDT THU APR 2 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

GUSTY NORTHWEST WINDS OF 20 TO 30 MPH AND RELATIVE HUMIDITIES
FALLING INTO THE TEENS TO SINGLE DIGITS WILL OCCUR FOLLOWING 
THE PASSAGE OF A PACIFIC COLD FRONT. THIS WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:58 AM CDT, 9 minutes earlier.

Area forecast discussion, Apr 1, 3:58 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
358 AM CDT WED APR 1 2009

.DISCUSSION...
A PROGRESSIVE SYNOPTIC SCALE PATTERN WILL IMPACT SOUTH CENTRAL
TEXAS OVER THE NEXT SEVEN DAYS. A SERIES OF UPPER LEVEL TROFS
WILL SWING EASTWARD ACROSS THE SOUTHERN PLAINS DRIVING THREE
COLD FRONTS ACROSS OUR REGION.

TODAY WILL BE BREEZY AS THE SFC HIGH SHIFTS EASTWARD INTO ALABAMA
WHILE LEE SIDE TROFFING DEVELOPS ACROSS COLORADO/NEW MEXICO. THIS
WILL RESULT IN A STRONG PRESSURE GRADIENT PRODUCING SOUTHERLY WINDS
OF 10 TO 20 MPH WITH GUSTS OF 30 MPH. AFTERNOON HIGHS WILL BE AROUND
NORMAL. THE NEXT COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS
ON THURSDAY. CONVECTION ASSOCIATED WITH THIS SYSTEM WILL OCCUR
NORTH AND EAST OF OUR CWFA...DUE TO THE LACK OF GULF MOISTURE.
A VERY DRY AIRMASS AND STRONG NORTHWEST WINDS WILL FOLLOW THIS
FROPA. A WIND ADVISORY MAY BE REQUIRED FOR THURSDAY AFTERNOON.
THIS WILL ALSO RESULT IN FIRE WEATHER ISSUES FOR THURSDAY.

THE NEXT UPPER LEVEL TROF AND ASSOCIATED FROPA WILL IMPACT OUR CWFA
ON SATURDAY. A DRY-LINE WILL DEVELOP IN ADVANCE OF THIS SYSTEM ON
SATURDAY AND WILL MIX EASTWARD TO THE I-35 CORRIDOR IN THE AFTERNOON.
THE SOUTHWEST COMPONENT WILL RESULT IN DOWNSLOPING OFF THE MEXICAN
PLATEAU WHICH WILL SEND AFTERNOON TEMPS INTO THE 90S ACROSS OUR
SOUTHWEST COUNTIES. THE TRAILING COLD FRONT WILL MOVE THRU SATURDAY
NIGHT. ONCE AGAIN THIS WILL BE A DRY FROPA.

THE NEXT FRONT IS EXPECTED BY THE MIDDLE OF NEXT WEEK. ATTM THE EXTENDED
MODELS GIVE THE EASTERN COUNTIES A SLIGHT CHANCE FOR PCPN. WILL ONLY
GO WITH SILENT 10 POPS FOR NOW...SINCE IT LOOKS MORE LIKE A PATTERN
WHERE WE WILL BE DRY-SLOTTED.

PREFER THE DRIER RAW NAM DEWPOINTS OVER THE NEXT TWO DAYS...THEN RAW
GFS DEWPOINTS AFTER THAT. GFS MOS NUMBERS ARE 3 TO 5 DEGREES TOO COOL
ACROSS THE WESTERN HALF OF OUR CWFA FOR SATURDAYS DOWNSLOPING PATTERN.

&&

.FIRE WEATHER...
WILL GO AHEAD AND ISSUE THE RED FLAG WARNING FOR THURSDAY WITH THIS
FCST PACKAGE. POST-FRONTAL CONDITIONS ON THURSDAY WILL BE GUSTY
NORTHWEST WINDS OF 15 TO 25 MPH WITH RELATIVE HUMIDITIES FALLING
INTO THE TEENS TO SINGLE DIGITS. SPC ALSO HAS OUR ENTIRE CWFA IN
THE DAY 2 OUTLOOK FOR CRITICAL FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  58  79  44  77 /   0  10  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  77  57  78  42  75 /   0  10  -    0   0
NEW BRAUNFELS MUNI AIRPORT     79  57  84  45  78 /   0  10  -    0   0
BURNET MUNI AIRPORT            78  57  76  42  76 /   0  10  -    0   0
DEL RIO INTL AIRPORT           85  59  86  50  85 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        78  57  77  43  75 /   0  10  -    0   0
HONDO MUNI AIRPORT             79  58  85  44  78 /   0  -    0   0   0
SAN MARCOS MUNI AIRPORT        78  56  83  44  77 /   0  10  -    0   0
LA GRANGE - FAYETTE REGIONAL   78  59  80  45  77 /   0  10  10   0   0
SAN ANTONIO INTL AIRPORT       78  58  84  46  76 /   0  -    0   0   0
STINSON MUNI AIRPORT           79  60  85  47  77 /   0  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM TO 7 PM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

13/01
Hazardous weather outlook, Mar 31, 9:09 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 PM CDT TUE MAR 31 2009

TXZ171>173-183>194-202>209-217>225-228-011230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
909 PM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER COLD FRONT WILL SWEEP ACROSS SOUTH CENTRAL TEXAS ON THURSDAY.
ONCE AGAIN RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT. HOWEVER
MUCH STRONGER NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED. A RED
FLAG WARNING WILL LIKELY BE REQUIRED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.